Alert archive / Colorado / Winter Weather Advisories in 2021
Winter Weather Advisory 27, NWS Pueblo, CO
NWS Pueblo, CO issued this winter weather advisory at May 18, 2021, 9:06 AM MDT for 9 counties in Colorado. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2021, 9:06 AM MDT (15:06 UTC)
- Expired
- May 18, 2021, 2:51 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215 WWUS45 KPUB 181506 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 906 AM MDT Tue May 18 2021 COZ072-073-075-080-182315- /O.NEW.KPUB.WW.Y.0027.210518T1506Z-210519T0000Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet- 906 AM MDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to 5 inches. * WHERE...Sangre de Cristo and Wet Mountains. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...CDOT is reporting that La Veta Pass is closed at this time, with no estimated time of reopening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
657 WWUS45 KPUB 182051 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 251 PM MDT Tue May 18 2021 COZ072-073-075-080-182200- /O.CAN.KPUB.WW.Y.0027.000000T0000Z-210519T0000Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet- 251 PM MDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Light snow may continue into early evening, however, additional snowfall amounts are expected to be light. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at May 18, 4:12 AM MDT, 4 hours 54 minutes earlier.
Area forecast discussion, May 18, 4:12 AM MDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 412 AM MDT Tue May 18 2021 .SHORT TERM...(Today and tonight) Issued at 411 AM MDT Tue May 18 2021 ...Showers expected mtns/valleys/I-25 corridor today winding down tonight... Currently... Upper low was located along the CO/NM border south of KALS. A band of precip associated with this low was located across east central CO and then extending into the southern I-25 corridor and into the San Luis Valley (SLV). Over the remainder of the area is dry but overcast. Temps at 3 Am across the region were relatively mild, with M40s to M50s across the plains, 40s in the SLV and 20s and 30s in the mtns. Today... Areas of showers will continue to wrap around the mid level low as it meanders slowly along the CO/NM border today. This mid level circulation will keep a deep easterly upslope flow over the region, with the best chance of showers and isold thunderstorms over the I- 25 corridor region, and all of the higher terrain and valleys. Rainfall rates are not expected to be all that intense today so flash flooding is not likely on the burn scars, but creeks will likely be running high due to the persistent steady rain. Mountain tops, generally above treeline may see some locally heavy snow accumulations. Max temps today will be cool, with readings in the 60s plains, U50s valleys and 30s and 40s mtns. Isolated thunder will occur today, but it is not expected to be strong or severe. Tonight... The mid level low is not expected to move much, as it is fcst to be located along the CO/NM border south of KTAD by 12Z Wed. The circulation is expected to weaken and flow around it is expected to decrease. Showers will continue this evening but are expected to steadily decrease as the night progresses. Quite a bit of cloudiness will continue this evening but gradual clearing is expected to occur as the night progresses. Min temps tonight will be in the 40s plains, 30s valleys and 20s and 30s mtns. \/Hodanish .LONG TERM...(Wednesday through Monday) Issued at 411 AM MDT Tue May 18 2021 Main Points: 1) Burn scar flash flooding once again possible on Wednesday afternoon. 2) Isolated strong to severe storm possible on Thursday afternoon over the eastern plains. 3) Severe thunderstorm risks return for Friday and Saturday, magnitude of intensity is still uncertain. Wednesday: The upper level low finally begins to exit the region, but as it exits, an area of upper level diffluence develops over central Colorado, which is expected to create QPF bullseyes over the Continental Divide. CAPE values over the mountains are expected to be around 1000 J/kg, so heavy rain and hail is possible under the thunderstorms that develop. The upper Arkansas River Valley and Wet Mountain Valley are susceptible to heavy rain on Wednesday afternoon as storms move off of the mountains. It is possible that a stronger storm develops over the Spring, Junkins, Decker, or Hayden Pass burn scars, so burn scar flash flooding is possible on Wednesday. Over the plains a surface pressure gradient tightens creating southeasterly winds over the plains, which increases the chances for upslope enhanced precipitation over the eastern mountains. Isolated to scattered thunderstorms are possible during the afternoon over the plains with an emphasis near the Kansas border. CAPE values are near 1000 J/kg but there is weak shear aloft, so main thunderstorm risks will be pulse or multicell thunderstorms, that are likely not severe. Thursday: The Storm Prediction Center put a Marginal and a Slight risk for severe weather over the plains on Thursday afternoon. A lee trough develops over the adjacent plains, tightening up the meridional moisture/pressure gradient over further east. There are pockets of CAPE around 1000 J/kg being resolved by the models and 0-6km bulk shear values are around 40kts, with a curved hodograph. The main issue over the eastern plains will be the breaking the cap that is in place. Shortwaves are being resolved during the afternoon, so that may be enough to help start convection initiation. Current thoughts are that the best chances for a severe storm will be over northeastern Colorado, with an isolated strong to severe storm over our portion of the eastern plains. Meteorological critical fire weather conditions are expected on Thursday afternoon over he San Luis Valley, but with recent rains it is doubtful any fire weather highlights will be issued. Friday: The next upper level closed low is expected to reach the Great Basin by Friday afternoon and a weaker closed low is expected to develop to the south of the main low. The weaker trough is expected to merge with the larger circulation, intensifying the main low. This outcome is being uniformly resolved by deterministic and ensembles. This set- up does look particularly well for severe thunderstorms. Very strong speed shear is expected over the plains on Friday afternoon and ample moisture is expected with origins from the Gulf of Mexico. The limiting factor will be how strong the instability is. With the aforementioned weaker trough propagating to the south of the main circulation, Pacific based moisture is expected to advect over southern Colorado. The more moist mid-levels are expected to create near moist adiabatic lapse rates, hindering CAPE values. Much of the models are resolving <1000 J/kg over CAPE over the region. Does this limit the severe risk on Friday? Not necessarily. With shear values so high, the storms that develop will likely rotate, leading to mesocyclone enhanced risks in hail size and wind gusts. Tornadoes are not out of the question either. The Pacific based moisture increased PWAT values over western half of the CWA, which increases heavy rain risks over the mountains, specifically the eastern San Juan Mountains. Burn scar flash flooding is once again possible. Saturday: Saturday looks like a similar set-up to Friday when it comes to the ample low-level moisture and high values of shear. The main difference is that the mid-level are a little bit drier, leading to higher lapse rates and CAPE values. While Friday is a day to monitor, we are becoming increasingly concerned about Saturday's severe weather outlook, but the magnitude of the event will depend on the location and strength of the closed low. As of right now, storms that develop are would rotate, enhancing the hail and wind risk, and tornadoes are possible. Flash flooding is also possible over burn scars and urban environments. We are still far out from this event and the synoptics need to line up for this outcome to occur. For now, be aware of the enhanced severe risk for Saturday, but keep checking back for updates. Sunday and Monday: Dryline remains in play on Sunday, but with the upper level low expected to eject to the northeast on Sunday, the best forcing will also be to the northeast. Lingering showers and thunderstorms are possible over the mountains and the Raton Mesa. Monday looks... dry? Long range models are resolving SW flow over the region leading to downslope air off the Rockies and dry conditions. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 411 AM MDT Tue May 18 2021 Clouds and showers with MVFR cigs/vis will likely persist through most of the day across the 3 taf sites with precip ending later this afternoon or evening. By late tonight ensemble guidance shows an slight increase in MVFR/IFR conditions returning to all of the TAF sites. For now plan to fcst VFR tonight at the taf sites, but cant rule out some low clouds/fog forming towards sunrise tomorrow. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...HODANISH
Hazardous weather outlook, May 18, 5:48 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 548 AM MDT Tue May 18 2021 COZ058>089-093>099-191200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 548 AM MDT Tue May 18 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible across the region this afternoon. The best chance of storms will be along the Colorado and New Mexico border. Small hail and wind gusts to 45 mph will be possible with the strongest storms. Snow will fall across the higher elevations of the mountains. Snowfall accumulations will mainly occur above tree line where several inches of snow will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy mountain rains are possible during the afternoon on Wednesday bringing a chance for flash flooding over burn scars. Isolated to scattered thunderstorms are possible over the plains. Dryline thunderstorms are possible on Thursday afternoon and evening. Main risks will be large hail, damaging winds, and isolated tornadoes. On Friday and Saturday there is the potential for a higher end severe risk over the plains, but it will depend on the strength and the exact location of a closed upper level low. Main risks will be large hail, damaging winds, and isolated tornadoes. Heavy rain also brings the risk of flash flooding over burn scars, urban areas, and areas that have experienced recent heavy rain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon over the mountains. 34/SKELLY
In the hours before
Local storm report, May 18, 6:39 AM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
639 AM MDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM HEAVY RAIN 1 WSW RYE 37.91N 104.95W
05/18/2021 M3.30 INCH PUEBLO CO NWS EMPLOYEE
STORM TOTAL SINCE 1PM ON 5/17/21.
&&Local storm report, May 18, 7:52 AM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
752 AM MDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM HEAVY RAIN 5 NNE SPANISH PEAKS 37.45N 104.92W
05/18/2021 M2.54 INCH HUERFANO CO TRAINED SPOTTER
2.54 INCHES SINCE 8:00 AM YESTERDAY.
&&Local storm report, May 18, 7:55 AM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
755 AM MDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM HEAVY RAIN 4 S FARISITA 37.69N 105.06W
05/18/2021 M2.97 INCH HUERFANO CO COCORAHS
2.97 INCHES SINCE 11:00 AM YESTERDAY.
&&Local storm report, May 18, 7:57 AM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
757 AM MDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM HEAVY RAIN 1 SSE BEULAH 38.07N 104.98W
05/18/2021 M2.70 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 18, 8:50 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
850 AM MDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN 2 SSW WETMORE 38.20N 105.10W
05/18/2021 M3.75 INCH CUSTER CO TRAINED SPOTTER
&&
MJGLocal storm report, May 18, 8:58 AM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
858 AM MDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM SNOW 3 ESE FORT GARLAND 37.42N 105.38W
05/18/2021 M7.5 INCH COSTILLA CO TRAINED SPOTTER
&&
MJGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:11 PM MDT | Special Weather Statement | PUB | Crowley, Las Animas, Otero, Pueblo | 49 min |
| May 17, 6:12 PM MDT | Special Weather Statement | PUB | Las Animas | 48 min |
| May 17, 6:20 PM MDT | Special Weather Statement | PUB | Prowers | 25 min |
| May 17, 6:23 PM MDT | Special Weather Statement | PUB | Teller | 37 min |
| May 17, 6:29 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| May 17, 6:29 PM MDT | Special Weather Statement | PUB | Baca | 61 min |
| May 17, 6:53 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
| May 17, 6:56 PM MDT | Special Weather Statement | PUB | Crowley, Las Animas, Otero | 49 min |
| May 17, 6:57 PM MDT | Special Weather Statement | PUB | Teller | 48 min |
| May 17, 7:06 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 69 min |
| May 17, 7:43 PM MDT | Special Weather Statement | PUB | Bent, Crowley, Otero | 47 min |
| May 17, 8:14 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 46 min |
| May 17, 8:29 PM MDT | Special Weather Statement | PUB | Otero | 46 min |
| May 17, 8:41 PM MDT | Special Weather Statement | PUB | Bent | 19 min |
| May 17, 9:00 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 45 min |
| May 17, 9:43 PM MDT | Special Weather Statement | PUB | Bent, Crowley, Kiowa, Prowers | 47 min |
| May 18, 9:36 AM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| May 18, 12:29 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| May 18, 12:46 PM MDT | Areal Flood Warning | PUB | Custer, Pueblo | 7 hr |
| May 18, 12:46 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| May 18, 1:41 PM MDT | Special Weather Statement | PUB | Baca, Bent, Otero, Prowers | 49 min |
| May 18, 2:49 PM MDT | Special Weather Statement | PUB | Otero | 26 min |
| May 18, 3:48 PM MDT | Special Weather Statement | PUB | Kiowa | 42 min |
| May 18, 4:08 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| May 18, 4:41 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| May 18, 4:44 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| May 18, 5:39 PM MDT | Special Weather Statement | PUB | Fremont | 51 min |
Nearby
Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.